Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 18, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 25, 2013, 8:43 PM PDT for 4 counties in Washington. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2013, 8:43 PM PDT (03:43 UTC)
- Expired
- Aug 25, 2013, 9:45 PM PDT
- In force
- 62 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Chelan County, WA, Douglas County, WA, Grant County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 129 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
548
WUUS56 KOTX 260343
SVROTX
WAC007-017-025-047-260445-
/O.NEW.KOTX.SV.W.0018.130826T0343Z-130826T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
843 PM PDT SUN AUG 25 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON...
EXTREME EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
NORTHEASTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON...
SOUTHERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...
THIS INCLUDES THE CITIES OF...WINTHROP...OMAK...
* UNTIL 945 PM PDT
* AT 840 PM PDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LEAHY TO 21 MILES EAST OF ELMER CITY...OR ALONG A LINE
EXTENDING FROM 33 MILES SOUTH OF OMAK TO 42 MILES SOUTH OF
REPUBLIC...AND MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONSE...TWISP...MALOTT...WINTHROP...NESPELEM...LOUP LOUP PASS...
LOUP LOUP CAMPGROUND...OKANOGAN...OMAK...DISAUTEL...CONCONULLY...
RIVERSIDE AND SYNAREP
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
THE COLUMBIA BASIN. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4849 11887 4847 11885 4796 11885 4794 11897
4779 11898 4768 11983 4850 12032 4865 11887
TIME...MOT...LOC 0342Z 208DEG 32KT 4797 11933 4807 11849
$$1 follow-up statement
129
WWUS56 KOTX 260442
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
942 PM PDT SUN AUG 25 2013
WAC007-017-025-047-260451-
/O.EXP.KOTX.SV.W.0018.000000T0000Z-130826T0445Z/
OKANOGAN WA-DOUGLAS WA-GRANT WA-CHELAN WA-
942 PM PDT SUN AUG 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CHELAN...
NORTHEASTERN GRANT...NORTHEASTERN DOUGLAS AND SOUTHERN OKANOGAN
COUNTIES WILL EXPIRE AT 945 PM PDT...
DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 4849 11887 4847 11885 4796 11885 4794 11897
4779 11898 4768 11983 4850 12032 4865 11887
TIME...MOT...LOC 0441Z 208DEG 32KT 4843 11896 4853 11812
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:02 PM PDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 25, 5:02 PM PDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 502 PM PDT Sun Aug 25 2013 .SYNOPSIS... The moist southwest flow the region has been in over the past week or so will once again bring the chance for showers and thunderstorms this afternoon into the overnight hours. As we move into the work week precipitation chances will diminish with only the higher terrain having a decent chance for activity. Another weather system over the weekend will raise chances for widespread precipitation once again. && .DISCUSSION... Tonight through Monday evening: The big picture includes a large ridge of high pressure centered near Missouri and a large trof of low pressure over the northeast Pacific. The semi-permanent trof has been providing the Pacific Northwest with a busy pattern...namely disturbances rotating around the base and bringing enhanced chances of precipitation to the region. The most recent upper level wave is evident on water vapor satellite imagery moving inland near the California/Oregon coast. Clouds are streaming ahead of this system throughout the inland northwest. More importantly showers and thunderstorms are developing over Oregon that will migrate toward the inland northwest this evening. Overnight convection: isolated to scattered thunderstorms (some severe this afternoon) in Oregon will eventually morph into a large rain shield with embedded thunderstorms as it moves into central and eastern Washington. The concern with our thermal profile is the potential for a gust front along and ahead of the line of storms. The latest runs of the HRRR support this with a large band of rain and possible gust front heading north across the state late this evening through the late night hours. We have increased our chances of precipitation with this feature as well as added wording about the potential for gusty winds. With each run of the HRRR, the speeds of the storms are increasing so will have to monitor close this evening and update as necessary. Still some weak elevated instability remains on the back side of the wave so a few showers still possible overnight. Monday: Weather pattern quiets down for most of the region as the next wave approaches Monday. The majority of the energy associated with this wave will affect the northwest part of the state leaving the inland northwest under partly cloudy skies with just a few showers and thunderstorms possible in the afternoon and evening. The exception will be near the Cascade crest where scattered showers and isolated thunderstorms will again develop in the afternoon and evening hours. The relatively quick storm motion with these storms as well as tonights activity will minimize the threat of flooding. Precipitable water values remain 120-180% of normal for this time of the year so what isolated activity does develop will be wet...minimizing the potential for dry lightning strikes. /AB Monday Night through Thursday Evening...The Inland Northwest will be sandwiched between the trough of low pressure moving south toward along the BC coast and a hefty ridge of high pressure anchored over the central portion of the country. The tug-of-war will be pulled to the slightly retrograding ridge for Tuesday and especially Wednesday, and the temperature forecast shows this with readings 5 to 8 degrees above normal by midweek. After that, a disturbance rounding the trough will begin the breakdown of the ridge for our region, and opening the door for the weekend system to follow on its heels. Cooling temperatures closer to normal Thursday also look likely as a front traverses eastern Washington and the Idaho panhandle. As far as precipitation goes, the Cascades should remain under the influence of the trough and any minor shortwave that moves over western Washington Tuesday and Wednesday. Precipitation chances were not changed much from previous forecasts, which keeps slight chances along and just east of the crest. Farther east, there may be a few showers/thunderstorms that move north in the monsoonal flow, although these chances look to be highest south and east of the ID panhandle. As the shortwave on Thursday moves east, slightly higher chances will exist over mainly the higher terrain, although some of the precipitation may move into the valleys. ty Thursday Night through Saturday Night: Starting the period we will be in the never ending SW flow that will continue to bring chances of showers and t-storms mainly in the higher elevations. The system will send a final frontal wave through Friday afternoon into the overnight that will bring a good chance for rain and thunderstorms for the Cascades...the NE Mtns of WA and the ID Panhandle. Models are finally showing the persistent trough and associated low pressure system will eject into the region next weekend. Where models lack consistency is the track and exact timing of the system passage. The GFS would bring the system onshore on the Oregon coast whereas the EC would bring it onshore on the Washington coast. Regardless the region will see widespread rain showers and the threat for thunderstorms. Models are showing a pretty good amount of associated moisture with the system and when it reaches the Cascades rain will be expected. With the Cascades expected to receive a fair amount of rain we will have to monitor the area for Hydrology concerns. With the exit of the system comes more uncertainties...the EC quickly exits the system Monday whereas the GFS has the system stall over the region bringing a much more prolonged period of precipitation. With the event still almost a week away we have time to refine the details...but overall next weekend looks to be wet. Concerning other aspects of the forecast...winds look to kick up during the daytime periods but should not bring any problems. Temperatures will be cooling down as our flow shifts to more westerly rather than the southwest flow. As of right now temperatures look to drop back into the 70s and 80s by the weekend. /Fliehman && .AVIATION... 00Z TAFS: A strong upper level disturbance will quickly push across the region this evening. Satellite and radar observations show a line of convection developing across eastern OR ahead of this wave at 00Z. These thunderstorms have had a history of producing damaging winds...heavy rain...and frequent cloud to ground lightning strikes. The main aviation threat with these thunderstorms will be the outflow winds. High resolution models have been consistent with a strong gust front being produced out ahead of this convection and is expected to push into KEAT...KMWH...KLWS and KPUW between 0200-0400Z and later into KGEG...KSFF and KCOE between 0330-0500Z. Indications are that this gust front could be capable of producing winds in excess of 50 mph through this evening. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 59 79 58 83 60 88 / 50 20 10 10 10 10 Coeur d'Alene 57 79 55 83 57 88 / 50 20 10 10 10 10 Pullman 51 80 51 85 52 88 / 50 20 10 10 10 10 Lewiston 62 87 62 92 63 95 / 40 20 10 10 10 10 Colville 55 82 53 86 53 91 / 40 20 20 10 10 10 Sandpoint 53 77 50 81 50 86 / 50 20 20 10 10 10 Kellogg 56 78 56 83 56 86 / 50 20 20 10 10 10 Moses Lake 59 82 58 86 59 89 / 30 20 10 10 10 10 Wenatchee 62 81 62 85 64 88 / 40 20 10 10 10 10 Omak 60 82 58 85 59 89 / 30 30 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...&&
Hazardous weather outlook, Aug 25, 6:19 AM PDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 619 AM PDT SUN AUG 25 2013 IDZ001>004-026-027-WAZ031>037-261330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 619 AM PDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LATE SUNDAY AFTERNOON AND SUNDAY NIGHT A THREAT OF STRONG THUNDERSTORMS COMES TO THE UPPER COLUMBIA BASIN...BLUE MOUNTAINS AND PALOUSE... EXPANDING INTO NORTHEAST WASHINGTON AND NORTH IDAHO. IN ADDITION TO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND LIGHTNING...AND PERHAPS HAIL...SOME STORMS MAY PRODUCE STRONG TO MARGINALLY SEVERE WIND GUSTS. THE THREAT IS PROJECTED TO DISSIPATE OVERNIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ038-041>044-261330- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 619 AM PDT SUN AUG 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT LATE SUNDAY AFTERNOON AND NIGHT A THREAT OF SHOWERS AND THUNDERSTORMS COMES INTO CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AND MONDAY EVENING A THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES IN THE CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES.
In the hours before
Local storm report, Aug 25, 8:01 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
801 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 SE SANTA 47.11N 116.38W
08/25/2013 M1.00 INCH BENEWAH ID TRAINED SPOTTER
SPOTTER IN FERNWOOD ID REPORTED QUARTER SIZE HAIL AND
GUSTY WIND AND HEAVY RAIN.
&&
MJFLocal storm report, Aug 25, 8:30 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
830 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST FAIRCHILD AFB 47.61N 117.64W
08/25/2013 M61 MPH SPOKANE WA ASOS
FAIRCHILD AFB ASOS GUST REPORTED OF 53 KNOTS.
&&
FLIEHMANLocal storm report, Aug 25, 8:37 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
837 PM PDT SUN AUG 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 NW AIRWAY HEIGHTS 47.68N 117.63W
08/25/2013 M62 MPH SPOKANE WA OFFICIAL NWS OBS
62MPH WIND GUST REPORTED AT NWS OFFICE.
&&
FLIEHMANThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:37 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Grant, Whitman | 53 min |
| Aug 25, 7:34 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 26 min |
| Aug 25, 7:59 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Whitman | 61 min |
| Aug 25, 8:26 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 64 min |
| Aug 25, 8:45 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane | 60 min |
| Aug 25, 9:13 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 92 min |
| Aug 25, 9:31 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 74 min |
| Aug 26, 8:57 AM PDT | Flash Flood Watch | OTX | Chelan | 10 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.